Illinois, 2023Tornadoes and Flood in Illinois, May 7, 2023
May 7, 2023 · NWS LOT · 20 events in 7 counties and zones
On the evening of May 7th, a line of thunderstorms produced severe winds, severe hail, heavy rain, and even two landspouts across parts of the southern and southwestern Chicago metro. The heaviest of the rainfall occurred along a narrow corridor stretching from far southern Lee County southeastward into east-central Kankakee County where widespread 2+ inch rainfall totals were reported with a…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of May 7th, a line of thunderstorms produced severe winds, severe hail, heavy rain, and even two landspouts across parts of the southern and southwestern Chicago metro. The heaviest of the rainfall occurred along a narrow corridor stretching from far southern Lee County southeastward into east-central Kankakee County where widespread 2+ inch rainfall totals were reported with a few spots seeing between four and five inches of rain. Additionally, strong outflow winds from nearby thunderstorms kicked up significant amounts of blowing dust across parts of southern LaSalle County and towards the I-55 corridor in Livingston County. This was preceded by an abnormally dry period stretching back to early April leading to dry soil conditions in the area. Multiple reports of near-zero visibility resulted in the issuance of two Dust Storm Warnings, the first such warnings issued by the Chicago WFO.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 7, 5:17 PM CST, 13 minutes earlier.
Area forecast discussion, May 7, 5:17 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
617 PM CDT Sun May 7 2023
.MESOSCALE DISCUSSION...
Issued at 617 PM CDT Sun May 7 2023
Tricky forecast this evening. Lake breeze is catching up with the
synoptic front from east to west, with synoptic boundary slowing or
stalling the southward progress of the lake breeze front. Farther
south, there is a convectively induced baroclinic zone that really
is throwing in wrench in things and leading to a high degree of
uncertainty in the evolution of convection this evening. Between the
synoptic (soon to be combined with lake breeze) boundary near I-80
and convective outflow boundary downstate, the airmass is very
unstable. Between these two boundaries, low level moisture hasn't
mixed out as much and instability quite strong, with SPC
mesoanalysis suggesting >3000 j/kg of MLCAPE.
Broken line of supercells over eastern IA seems to be showing signs
of cold cools amalgamating into a more cohesive singular cold pool,
which would favor a forward propogating MCS developing. The intense
HP supercell west of the Quad Cities could morph into the MCV with a
developing MCS. It isn't clear if this developing MCS/potential bow
echo would track more east along the synoptic/lake breeze front or
more southeast east near the convective baroclinic zone. Given
recent radar trends and the strongly unstable air mass between the
two boundaries, with southeasterly winds in this area strengthening
storm relative inflow, believe the threat of a severe thunderstorms
with damaging winds is increasing this evening south of I-80.
Will also need to watch for convection lighting up on the synoptic
boundary ahead of the developing MCV for a potential hail threat,
but bigger concern may be for training convection and flash flood
threat with these storms.
Confidence in the above scenario is still low, but am growing a bit
more concerned given observational trends over the past hour.
- Izzi
&&
.SHORT TERM...
Issued at 303 PM CDT Sun May 7 2023
Through Monday night...
Strong to severe thunderstorms are firing up early this afternoon
over central IA underneath an area of strong convergence found along
the more-organized portion of the warm front that extends across our
CWA. This is expected to evolve into what will become our severe
weather potential for this evening. With the warm front continuing
to organize further to the east and instability and moisture build
south of the boundary, storms will continue to build along the
front with storm initiation inching nearer to the CWA over the
next several hours. The warm front, currently oriented roughly
along the I-80 corridor, isn't expected to be displaced much
between now and this evening meaning the track for storm
initiation is laid directly across the central CWA. Storms looks
to enter the CWA from the west sometime near 7PM and should start
working into the metro closer to around 9PM.
Meanwhile, the "pneumonia" cold front has made its way down the lake
and has protruded several miles inland at this point and it
continues to march inland with no sign of slowing down, at least for
the next couple of hours. The intersection of these two boundaries
continues to be the primary area of interest for severe convection
later this evening. At this point, as much as 2,000+ J/kg of MLCAPE
and 1-1.5" of PWAT have built up across much of the area south of
the warm front. Lapse rates are forecast to be anywhere from 7 to
9 K/km from the base of the EML nearly all the way up to the
equilibrium level. That being said, the forced ascent at the
collision of the two fronts is expected to result in rapid
thunderstorm development. Strong low level stability north of the
warm front dampens the severe potential some, but some stronger
elevated storms are certainly still possible.
Storm motion is expected to be to the east, nearly parallel to the
orientation of the warm front. With higher instability expected to
trail the first push of thunderstorms this evening, the potential
for training storms has become an increasing concern as it could
lead to areas of flash flooding. Aside from flash flooding, hail is
the biggest concern with these storms given the consistently steep
lapse rates. A cold-pool driven wind potential may also be in the
cards, moreso across southern portions of the CWA early tomorrow
morning. A strong QLCS is progged to develop in southern Iowa late
tonight and dive southeastward through central IL following the
greater instability. Depending on how far north this system tracks,
a push of severe winds may move through the southern CWA in the
predawn hours of tomorrow morning.
The severe potential lessens for the latter half of the night,
though scattered storms may continue. With the front hanging in the
area through tomorrow morning and the parent low forecast to move
through in the afternoon, some stronger thunderstorms may also be
possible tomorrow, primarily through the afternoon and for areas
south of I-80.
One last thing - temperatures continue to plummet in the wake of
the lake cold front. This is expected to result in a blanket of
marine fog over the lake this evening into tomorrow morning. The
fog may bleed inland quite a bit given the onshore flow, but
should be mostly restricted to lakeside counties.
Doom
&&
.LONG TERM...
Issued at 121 PM CDT Sun May 7 2023
Tuesday through Sunday...
Upper-level troughing currently off the Pacific Coast of British
Colombia is expected to dig into southwestern United States Tuesday
and Wednesday inducing height rises and indeed the development of an
upper-level ridge in the central US. The Great Lakes will be at the
inflection point of the upper-level wave train (e.g. eastern side of
the ridge) and in close proximity to a slow-moving surface high
pressure system. Accordingly, Tuesday through at least Thursday
look beautiful with partly cloudy skies, highs in the mid to upper
70s (maybe even lower 80s?), light winds, and no precipitation.
Onshore flow will support daily lake breezes keeping lakeshore
locations some 10 to 15 degrees cooler. Overnight lows should
range from the upper 50s to lower 60s.
Even with quintessential model uncertainty beyond 5 days,
ensemble guidance advertises aggregate southwestern US troughing
shifting eastward toward the end of the week. When combined with
anticyclonic return flow of moisture on the backside of the
departing surface high, chances for showers and thunderstorms will
return from Friday onward (though many hours will be dry).
Borchardt
&&
.AVIATION...
For the 18Z TAFs...
1246 PM...Forecast concerns include...
Lake breeze/wind shift early this afternoon.
Chance of thunderstorms this evening and overnight.
Mvfr cigs, possible ifr, overnight and Monday.
Possible low clouds/fog near Lake Michigan this evening.
A lake breeze is steadily moving inland currently and will be
moving across ORD/MDW soon and adjusted timing earlier with this
forecast. Winds are then expected to remain northeasterly for the
rest of the period at the Chicago terminals.
Much of the guidance is trending toward scattered thunderstorm
development near and just southwest of the Chicago terminals early
this evening. While there remains uncertainty for both coverage
and location, these trends now support at least vicinity thunder
mention with this forecast for this evening. Additional
thunderstorms are possible overnight but confidence remains low
enough to maintain prob mention. Showers or periods of light rain
may continue through mid/late Monday morning and some showers may
continue into Monday afternoon.
Cooler air will spread inland from Lake Michigan later this
afternoon into this evening which may result in some fog over the
lake and low cigs near the lake. If these were to move inland, it
would likely be after sunset but confidence remains low and have
only included scattered mention for now. Trends will need to be
monitored into this evening. Otherwise, prevailing cigs are
expected to remain vfr into this evening with mvfr cigs developing
overnight or toward daybreak Monday. Its possible cigs may lower
to ifr on Monday but confidence is low. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 7, 1:54 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
254 PM CDT Sun May 7 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
254 PM CDT Sun May 7 2023 /354 PM EDT Sun May 7 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk mainly near Interstate 80 with threats of:
Limited Hail Risk...up to ping pong ball size.
Limited Damaging Wind Risk...up to 65 mph.
Elevated Flooding Risk.
Limited Fog Risk.
DISCUSSION...
Scattered thunderstorms may develop near Interstate 80 after 7 PM.
While it is not a guarantee storms will form, those that do will
likely produce damaging hail, damaging winds, and torrential
downpours. Additional thunderstorms may move into central
Illinois after midnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Elevated Thunderstorm Risk, mainly south of Interstate 80.
Thursday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION...
Additional thunderstorm chances exist Monday afternoon and
evening, mainly for central Illinois. The strongest storms may
produce damaging wind gusts and hail in addition to locally heavy
rainfall which could result in localized instances of flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed near Interstate 80 this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 to 35 mph.
LMZ740>745-082000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
254 PM CDT Sun May 7 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to ping pong ball size.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thursday through Saturday...
Limited Thunderstorm Risk.
Borchardt
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoEvent by event
10 thunderstorm wind, 4 hail, 3 tornado, 1 dust storm, 1 flood, 1 high wind. Local standard time, as filed.
Tornado, Kankakee
- When
- May 7, 5:30 PM CST to 5:31 PM CST
- Where
- Kankakee County, 1.11 mi SE of Grant Park to 1.07 mi SE of Grant Park
- Rating
- EFU
- Path length
- 0.21 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 41.228, -87.635
A video shared shows a landspout-type tornado kicking up dust in a field southwest of Route 1 and Route 17 near Grant Park. Time was estimated based on radar.
Tornado, Kankakee
- When
- May 7, 5:42 PM CST to 5:46 PM CST
- Where
- Kankakee County, 1.54 mi ENE of Yeager to 1.98 mi E of Yeager
- Rating
- EFU
- Path length
- 0.97 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 41.219, -87.673
A photo shared shows a landspout tornado occurring along State Route 1/17 between Grant Park and Momence. The landspout threw a car into a ditch but did not cause any known damage to structures or trees.
Hail, La Salle
- When
- May 7, 6:00 PM CST
- Where
- La Salle County, 0.59 mi NNE of Mendota
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.558, -89.115
A report of one inch diameter hail in Mendota was relayed by an off duty meteorologist. Time was estimated using radar.
Tornado, La Salle
- When
- May 7, 6:09 PM CST to 6:10 PM CST
- Where
- La Salle County, 1.73 mi SW of Serena to 1.66 mi SW of Serena
- Rating
- EFU
- Path length
- 0.09 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 41.472, -88.753
A video shared shows a brief landspout tornado roughly three miles southwest of Serena. This landspout produced no known damage. The time, location, and track are all approximate.
Hail, Kendall
- When
- May 7, 6:32 PM CST
- Where
- Kendall County, 1.35 mi S of Lisbon
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 41.461, -88.482
A photo shared on social media showed hail up to 1.75 inches in diameter. Location was estimated. Time was based on the timestamp on the photo.
Hail, Kankakee
- When
- May 7, 6:39 PM CST
- Where
- Kankakee County, 0.52 mi E of Momence
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.170, -87.660
A report from mPING relayed one inch hail in Momence. Time was estimated based on radar.
Thunderstorm Wind, La Salle
- When
- May 7, 7:24 PM CST
- Where
- La Salle County, 2.5 mi ENE of Lostant
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.160, -89.020
A private weather station recorded 55-60 mph gusts for a more than 10 minute period with a peak of 62 mph.
Thunderstorm Wind, La Salle
- When
- May 7, 7:24 PM CST
- Where
- La Salle County, 0.34 mi W of Lostant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.140, -89.067
A local fire official reported power lines and large tree limbs down in and around Lostant. Shingle and siding damage to some homes was also reported.
Thunderstorm Wind, La Salle
- When
- May 7, 7:30 PM CST
- Where
- La Salle County, 1.36 mi NNW of Streator
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.139, -88.836
Crossing gates were reported snapped at a railroad crossing in Streator at North Bloomington Street in addition to some downed trees.
Thunderstorm Wind, La Salle
- When
- May 7, 7:30 PM CST
- Where
- La Salle County, 1.89 mi E of Kangley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.153, -88.834
A trained spotter reported multiple road and parking signs that had been bent nearly 45 degrees near Kangley.
Dust Storm, La Salle
- When
- May 7, 7:30 PM CST to 7:45 PM CST
- Where
- La Salle forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
Pontiac communications center relayed a report of near-zero visibility due to blowing dust along I-39 near State Route 18. La Salle County emergency management also passed along several reports of near-zero visibility just north of Streator. Time was estimated based on radar.
Hail, Will
- When
- May 7, 7:50 PM CST
- Where
- Will County, 0.94 mi ESE of Lorenzo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.345, -88.193
A trained spotter reported hail with multiple hailstones being at least one inch in diameter. Time was estimated based on radar.
Flood, La Salle
- When
- May 7, 8:00 PM CST to 11:00 PM CST
- Where
- La Salle County, 1.2 mi WSW of Serena to 0.97 mi WSW of Serena
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.485, -88.752
A few inches of standing water were reported on the westbound lane of US Route 52 near Serena.
Thunderstorm Wind, Livingston
- When
- May 7, 8:57 PM CST
- Where
- Livingston County, 3.69 mi WNW of Cullom
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.891, -88.339
Local media relayed a report of multiple power lines down and a damaged shed between Saunemin and Cullom. Time was estimated based on radar.
Thunderstorm Wind, Livingston
- When
- May 7, 9:00 PM CST
- Where
- Livingston County, 0.21 mi SE of Cullom
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.878, -88.267
The Pontiac communications center relayed a report of tree damage along Route 116 in Cullom.
High Wind, Lee
- When
- May 7, 9:00 PM CST to 10:00 PM CST
- Where
- Lee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.746, -89.300 (the zone’s center; the record gives no point)
Multiple reports were received between roughly 10 and 11 PM CDT of trees downed by non-thunderstorm winds near Dixon.
Thunderstorm Wind, Livingston
- When
- May 7, 9:14 PM CST
- Where
- Livingston County, 0.26 mi N of Chatsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.754, -88.290
Multiple live trees were reported down on Locust St and 5th St in Chatsworth. Time was estimated based on radar.
Thunderstorm Wind, Livingston
- When
- May 7, 9:15 PM CST
- Where
- Livingston County, 0.19 mi E of Chatsworth
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 40.750, -88.286
A COOP observer measured a 65 mph gust in Chatsworth. Numerous tree limbs were reported down including one about 4-5 inches in diameter than had fallen onto a car.
Thunderstorm Wind, Ford
- When
- May 7, 9:24 PM CST
- Where
- Ford County, 0.63 mi NW of Piper City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.755, -88.190
Numerous trees were reported downed in and around Piper City, including one that had fallen onto a house. Time was estimated based on radar.
Thunderstorm Wind, Ford
- When
- May 7, 9:24 PM CST
- Where
- Ford County, 0.09 mi WNW of Paxton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.461, -88.101
A tree was reported snapped half way up and had fallen onto power lines in Paxton. Time was estimated based on data from nearby personal weather stations.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 7, 2023$120,000 · 2.75 in hail · 64 events
- Flash Flood and Hail in Illinois, May 7, 2023$4,000 · 3.25 in hail · 67 events
- Hail and Damaging Winds in Iowa, May 7, 20232.75 in hail · 64 events
- Damaging Winds in Nebraska, May 7, 2023$150,000 · 63 kt wind · 5 events
- Hail and Damaging Winds in Kansas, May 7, 2023$100,000 · 1.75 in hail · 9 events
- Tornado and Damaging Winds in North Carolina, May 7, 2023$125,000 · EF0 · 4 events
- Hail and Lightning Strike in Tennessee, May 7, 2023$100,000 · 1 in hail · 7 events
- Tornadoes and Damaging Winds in Indiana, May 7, 20232 injured · EF1 · 8 events
- Flash Flooding and Flood in Texas, May 7 to 8, 20233.25 in hail · 39 events
- Hail and Damaging Winds in Nebraska, May 7, 20232.5 in hail · 25 events
- Tornado and Hail in Illinois, May 7, 20232.5 in hail · 24 events
- Hail and Damaging Winds in Kansas, May 7, 20232 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100732, 1100733, 1100726, 1100734, 1100727, 1100728, 1100735, 1101087, 1101088, 1101089, 1102045, 1100729, 1102067, 1101090, 1101092, 1102904, 1101094, 1100736, 1101096, 1101098.